Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Las Vegas, NV

March 15, 2023San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Mar 15, 2023, 3:38 PM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2023, 3:38 PM PDT (22:38 UTC)
Expired
Mar 15, 2023, 7:45 PM PDT
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 100 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 4:06 PM PDTFLASH FLOODNeedles, CAJ STREET OFFRAMP FLOODED AT INTERSTATE 40 EASTBOUND. CALTRANS PLACED FLOODED SIGNS ON BOTH SIDES OF THE ROAD.
Mar 15, 4:23 PM PDTFLASH FLOOD1 Nw Needles, CAROADWAY FLOODING AT NEEDLES HIGHWAY AND RIVER ROAD.
Mar 15, 5:04 PM PDTFLASH FLOOD5 S Needles, CAHARD CLOSURE OF HIGHWAY 95 AT AIRPORT ROAD DUE TO ROADWAY FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WGUS55 KVEF 152238
FFWVEF
AZC015-CAC071-160145-
/O.NEW.KVEF.FF.W.0005.230315T2238Z-230316T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
338 PM PDT Wed Mar 15 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Western Mohave County in northwestern Arizona...
  San Bernardino County in southern California...

* Until 645 PM MST /645 PM PDT/.

* At 338 PM MST /338 PM PDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Needles, Arizona Village and Mohave Valley.

This includes the following roads...
	Interstate 40 in California between mile markers 140 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3489 11461 3481 11453 3472 11465 3486 11470

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
4 follow-up statements
684 
WGUS75 KVEF 152325
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
425 PM PDT Wed Mar 15 2023

AZC015-CAC071-160145-
/O.CON.KVEF.FF.W.0005.000000T0000Z-230316T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
425 PM MST Wed Mar 15 2023 /425 PM PDT Wed Mar 15 2023/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST/645 PM 
PDT/ THIS EVENING FOR WESTERN MOHAVE AND SAN BERNARDINO COUNTIES...

At 425 PM MST /425 PM PDT/, Doppler radar indicated thunderstorms 
moving away from Needles. Very heavy rain fell in Needles, and 
multiple exit ramps off Interstate 40 are flooded.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Needles, Arizona Village and Mohave Valley.

This includes the following roads...
	Interstate 40 in California between mile markers 140 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3489 11461 3481 11453 3472 11465 3486 11470

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
004 
WGUS75 KVEF 160027
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
527 PM PDT Wed Mar 15 2023

AZC015-CAC071-160145-
/O.CON.KVEF.FF.W.0005.000000T0000Z-230316T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
527 PM MST Wed Mar 15 2023 /527 PM PDT Wed Mar 15 2023/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST/645 PM 
PDT/ THIS EVENING FOR WESTERN MOHAVE AND SAN BERNARDINO COUNTIES...

At 527 PM MST /527 PM PDT/, Doppler radar indicated more 
thunderstorms moving into Needles. Flash flooding is ongoing.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Needles, Arizona Village and Mohave Valley.

This includes the following roads...
	Interstate 40 in California between mile markers 140 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3489 11461 3481 11453 3472 11465 3486 11470

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
776 
WGUS55 KVEF 160139
FFWVEF
AZC015-CAC071-160245-
/O.EXT.KVEF.FF.W.0005.000000T0000Z-230316T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
639 PM PDT Wed Mar 15 2023

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  Western Mohave County in northwestern Arizona...
  San Bernardino County in southern California...

* Until 745 PM MST /745 PM PDT/.

* At 639 PM MST /639 PM PDT/, Doppler radar indicated that the 
  thunderstorms producing the heavy rain across the warned area have 
  decreased. However, between 1 and 2 inches of rain has fallen. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Needles, Arizona Village and Mohave Valley.

This includes the following roads...
	Interstate 40 in California between mile markers 140 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3489 11461 3481 11453 3472 11465 3486 11470

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
329 
WGUS75 KVEF 160244
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
744 PM PDT Wed Mar 15 2023

AZC015-CAC071-160254-
/O.EXP.KVEF.FF.W.0005.000000T0000Z-230316T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
744 PM MST Wed Mar 15 2023 /744 PM PDT Wed Mar 15 2023/

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST/745 PM PDT/ THIS 
EVENING FOR WESTERN MOHAVE AND SAN BERNARDINO COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3489 11461 3481 11453 3472 11465 3486 11470

$$

Planz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 1:29 PM PDT, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 15, 1:29 PM PDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
129 PM PDT Wed Mar 15 2023

.SYNOPSIS...Storms are expected through early tonight becomes,
with thunderstorms producing hail, gusty winds and heavy rain. Dry
weather will follow the rest of the week but additional Pacific
moisture will provide chances for unsettled weather late in the
weekend. &&

.SHORT TERM...Through Thursday night.

Any lingering showers and thunderstorms will diminish through the
first part of the night as instability decreases. Scattered
precipitation wont just shut off at sunset though like we sometimes
see in convective situations as mid to upper level forcing will
continue to hold together precipitation chances, mainly in Mohave
County. Expecting precipitation to wind down slowly through the
night, with highest rusk for impacts through about 11pm. Flooding
and small hail will be the main concerns through the early
overnight. By early Thursday morning, the shortwave will move east
and weak anticyclonic flow will move in behind it. With it, drier
mid level air is also expected. This all will bring precipitation to
an end.

Thursday will be a quiet weather day. Precipitation is not expected
other than a very low chance for isolated showers in eastern Mohave
County in the afternoon due to upslope flow and residual weak low
level moisture. Temperatures will cool off about 5 degrees compared
to today as cooler air filters in behind the exiting system, which
will put most locations about 8-10 degrees below normal for this
time of the year. Northerly breezes are expected tonight and
Thursday morning before winds diminish Thursday afternoon with the
slacking pressure gradient, however impacts will be limited as gusts
of 25 to 35 MPH will be short lived.

.LONG TERM...Friday through Tuesday.

A more zonal pattern sets up as we head into the weekend. During
this time, ensemble guidance depicts several subtle shortwaves
passing through, with anomalous moisture (up to 150% of normal) in
tow. This may be enough to produce light precipitation, mostly tied
to upslope flow given the marginal forcing. The latest NBM give the
area less than a 20% chance of precipitation Friday night as the
first wave moves through. PoPs increase again Sunday afternoon, with
the NBM giving Lincoln and Mohave Counties, as well as the Sierra
and Spring Mountains, a 30-60% of precipitation. Snow levels for
both these possible events are forecast to be between 5500-6500'.
Other than the precipitation chances, the weekend looks rather
pleasant with temperatures a few degrees below normal and light
winds.

Early next week, PoPs become more widespread as another potential
atmospheric river looms in the Pacific. The exact timing, location,
and trajectory of this AR is still uncertain, as the GEFS favors
landfall in central/southern California while landfall in the Euro
ensemble is along the US-Mexico border. Despite details being rather
fuzzy, confidence is quite high in cool and wet conditions
continuing through next week. The CPC 6-10 day outlook gives our CWA
a 70+% probability of above-normal precipitation. It's the winter
that just won't quit.
&&

.AVIATION...For Harry Reid...Scattered showers and isolated
thunderstorms will develop this afternoon, with the greatest chances
over the mountains. The best chances for storms near the terminal
should be between 00Z and 04Z, and any storm could drop ceilings to
3000 to 4000 feet and bring erratic, gusty winds and small hail.
South to southwest winds are expected through the day, occasionally
gusting as high as 25 knots, before shifting to the northwest
tonight. Northerly winds gusting 15 to 20 knots are expected
Thursday, especially in the morning, with quiet weather likely on
Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and isolated thunderstorms are
expected this afternoon and evening, primarily southeast of a line
from Rachel to Independence to Barstow. The main threats with
thunderstorms will be erratic, gusty winds, small hail, and low
ceilings with terrain obscuration. Dry weather and breezy northerly
winds are expected Thursday, with the strongest gusts of around 30
knots in the Colorado River Valley. Quieter weather is expected
Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Nickerson
LONG TERM...Woods
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Mar 15, 11:38 AM PDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1138 AM PDT WED MAR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY SNOW       5 NW MT. CHARLESTON     36.32N 115.70W
03/14/2023  E17.0 INCH       CLARK              NV   MESONET

            SNOWFALL WAS ESTIMATED BY THE BRISTLECONE
            TRAIL SNOTEL. SNOW BEGAN 3/14 0700 AND ENDED
            3/15 0700.

0926 AM     FLASH FLOOD      2 ESE RED ROCK CANYON   36.13N 115.43W
03/15/2023                   CLARK              NV   DEPT OF HIGHWAYS

            FLOODING CLOSED BOTH DIRECTIONS OF HIGHWAY
            159.

0500 PM     HEAVY SNOW       ASPENDELL               37.24N 118.60W
03/14/2023  M12.0 INCH       INYO               CA   TRAINED SPOTTER

            SNOW BEGAN 3/14 0800 AND ENDED 3/15 0200.

1014 AM     FLOOD            1 NE COLORADO CITY      37.00N 112.98W
03/15/2023                   MOHAVE             AZ   LAW ENFORCEMENT

            HILDALE STREET, CENTRAL STREET, AND ACADEMY
            AVENUE WERE CLOSED DUE TO RISES ON SHORT
            CREEK.

&&

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 2:54 PM PDTSevere Thunderstorm WarningVEFSan Bernardino36 min
Mar 15, 4:23 PM PDTSevere Thunderstorm WarningVEFSan Bernardino22 min
Mar 15, 4:39 PM PDTSevere Thunderstorm WarningVEFSan Bernardino51 min
Mar 15, 4:41 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino59 min
Mar 15, 12:28 AM PDTFlood WatchVEFMohave40 hr
Mar 15, 8:25 AM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Mar 15, 9:32 AM PDTAreal Flood WarningVEFMohave16 hr
Mar 15, 11:13 AM PDTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Mar 15, 1:22 PM PDTAreal Flood WarningVEFMohave22 hr
Mar 15, 3:35 PM PDTAreal Flood AdvisoryVEFMohave16 min
Mar 15, 3:51 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Mar 15, 4:14 PM PDTSevere Thunderstorm WarningVEFMohave46 min
Mar 15, 4:51 PM PDTSevere Thunderstorm WarningVEFMohave39 min

Nearby

Flash Flood Warnings in California, 2023Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.